Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Infectious Diseases
Volume 2016, Article ID 3879406, 4 pages
http://dx.doi.org/10.1155/2016/3879406
Case Report

A Rare Complication of Trimethoprim-Sulfamethoxazole: Drug Induced Aseptic Meningitis

1Section of Hospital Medicine, Division of General Internal Medicine, Medical College of Wisconsin, 9200 West Wisconsin Avenue, Milwaukee, WI 53226, USA
2Medical College of Wisconsin, 9200 West Wisconsin Avenue, Milwaukee, WI 53226, USA
3Children’s Hospital of Wisconsin, 9200 West Wisconsin Avenue, Milwaukee, WI 53226, USA
4Section of Perioperative Medicine and Division of Infectious Diseases, Department of Medicine, Medical College of Wisconsin, 9200 West Wisconsin Avenue, Milwaukee, WI 53226, USA

Received 28 May 2016; Accepted 10 July 2016

Academic Editor: Pere Domingo

Copyright © 2016 Pinky Jha et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug induced aseptic meningitis is a rare but challenging diagnosis, most commonly reported with nonsteroidal anti-inflammatory drugs and antibiotics. Trimethoprim/sulfamethoxazole is a sulfonamide that is widely used in clinical practice for the treatment and prophylaxis of various infections. Drug induced aseptic meningitis, when seen with trimethoprim/sulfamethoxazole, occurs predominantly in patients with some degree of immune compromise and is less commonly seen in immune competent individuals. The patient often exhibits the classic symptoms of meningitis. Early diagnosis is important, since the cessation of the antibiotic leads to rapid clinical improvement. Trimethoprim/sulfamethoxazole induced aseptic meningitis has been underreported to FDA/MED-WATCH program. Here we report two cases of trimethoprim/sulfamethoxazole: an immune competent individual and immune compromised individual, both of which presented with signs of meningitis and a negative infectious workup. Trimethoprim/sulfamethoxazole is an uncommon and mysterious adverse reaction to a commonly used antibiotic. It should be considered in the differential diagnosis of patients presenting with acute signs and symptoms of meningitis especially after infectious causes have been ruled out.